November 17, 2016

Bruce H. Thiers, MD

c/o Detra Davis, Managing Editor

Journal of the American Academy of Dermatology

930 E. Woodfield Rd

Schaumburg, IL 60173


Re: Ethics in Drug Studies

To the Editor:


Dupilumab (JAAD 2016, 75; 506-516) by Simpson et al has three glaring ethical concerns:

  1. Protocol: There is no mention that all subjects are still using the accepted atopic dermatitis therapy of corticosteroids. New drug studies must be pure and not allow other therapies to be considered placebos.
  2. Prior research: There is no mention of prior peer reviewed studies demonstrating that corticosteroids are the cause of almost all ongoing “bad eczema.” What is the ethical burden of authors to mention published data which is at variance with their study?
  3. Results with graphics: The study results cannot be assessed as accurate due to the contaminating inclusion of other medications in the placebo group.


New drugs and their published studies claiming patient benefits require careful

scrutiny regarding protocol, criteria, evaluations and conclusions. Despite institutional review and appearance in peer reviewed journals, criticism and negation of study findings is often still necessary.


Criticisms regarding the above ethical concerns:

  1. The protocol states that topical medication for AD (other than bland emollients) were stopped one week before baseline. A pre-marketing news release by the sponsoring drug companies directly contradicts that statement saying that 740 patients were tested using a protocol of Dupilumab with topical corticosteroids (TCS) verses TCS alone.”(1) This actually means that both study groups were still using topical steroids which not only invalidates the entire study, it shows the claim that topical medications other than bland emollients were stopped one week before baseline is false. In addition, the amounts and strengths of topical steroids are not mentioned. These are serious ethical breaches with serious public health consequences.
  2. Prior work and peer reviewed published papers demonstrate that long term corticosteroid usage causes an addictive process that compels increasing usage of the steroids resulting in severe symptomatic skin eruptions that appear eczematous-like. (2,3,4) These eruptions are not eczema they are symptoms of Red Skin Syndrome (RSS), a discrete and separate condition with a different history, different clinical presentation, a different biopsy and a cure already available if a withdrawal protocol of total cessation of steroids is followed. This leads an observant clinician to question the results of the aforementioned study. Practitioners in the past did not observe “bad eczema.” The severity of a red skin syndrome, severe oozing nummular patches, marked facial edema, worsening rash despite the use of the accepted protocols of topical and systemic steroids, necessitate recognition that these patients have a different clinical entity. Symptoms of severe burning and pain have replaced the classic manifestations of atopic dermatitis, namely pruritus and lichenification in the flexural areas. The disease has not changed. A new disease has been created by the steroid therapy. (5)
  3. Grading of symptoms by patients is subjective and misleading because the larger the rating scale the easier to show benefits. Graphs depicting minimal rating changes for itch, sleep deprivation, life functioning, anxiety and pain are the main bulk of the paper. It is significant that none of the graphs show total cessation of any symptom only a slight statistical difference. It appears that all the subjects still exhibited all the symptoms. So, where is the benefit of the new drug? There is very little and should be so stated.


Bibliography: Ethics in Drug Studies


  1., Regenon and Sanofi Announce that Dupilumab Used with Topical Cortiosteroids (TCS) was Superior to Treatment with TCS Alone in Long-term Phase 3 Trial in Inadequately Controlled Moderate-to-Severe Atopic Dermatitis Patients.


  1. Rapaport M., Rapaport V., Eyelid Dermatitis to Red Face Syndrome to Cure: Clinical Experience in 100 Cases, J Am Acad Dermatol 1999; Vol 41(3):435-42.


  1. Rapaport, M, Lebwohl M., Red Burning Skin Skin Syndromes – Corticosteroid Addiction – Corticosteroid Withdrawal. Clinics in Dermatology June 2003.


  1. Rapaport M, Rapaport V., The Red Skin Syndromes; Corticosteroid Addiction and Withdrawal. Expert Rev. Dermatol. 2006;1(4):547-561.


  1. Rook, A, Wilkinson, D, Ebling, F, Textbook of Dermatology, Blackwell Scientific Publications, 1968, pgs 419-435